01 Mar Yes! You Can Get Your COVID Vaccine AND Dermal Fillers
Have headlines claiming that COVID vaccines cause swelling at dermal filler sites got you second-guessing getting dermal fillers, the vaccine—or both? This is a common question at RefinedMD, and it’s an important one to break down. Swelling from any vaccination or any immune-triggering event can cause temporary swelling in dermal filler sites for a very small number of patients. This is absolutely nothing new and it’s also very rare.
Swelling at the site of dermal fillers can (and has) occurred in a handful of patients regardless of their COVID vaccination status. It’s also easily treatable with oral steroids or antihistamines, or oftentimes goes away on its own. It has been known to happen when a person has a food allergy, or even when the person gets a regular cold or flu. However, prior to COVID and COVID vaccinations, this event was simply well-known in the medical world and so rare that it didn’t garner many headlines.
That has since changed. As you know, any news related to COVID or vaccinations is bound to sweep the headlines for a few days. Unfortunately, linking COVID vaccinations to dermal filler swelling has caused some people to avoid getting vaccinated when they otherwise would. This is a big mistake. If you want to get vaccinated and you have fillers or want to get fillers, we encourage you to go for it! The odds of swelling from the vaccination are so small that they shouldn’t worry you. In fact, many staff members at RefinedMD have received both the COVID vaccine and dermal fillers.
By the Numbers: Fillers and COVID
The study that skyrocketed vaccines and dermal fillers to front-page news actually included a very small number of people in an analysis of over 15,000. The study only considered the Moderna vaccine. Just three people in this study experienced localized swelling around areas where they already had dermal fillers, and all were resolved with basic treatment. This was revealed during a meeting on December 17, 2020 to determine if Moderna should be approved for emergency use authorization.
For transparency, the Food and Drug Administration is required to post clinical safety information online about any drug. As soon as the media saw “Non-Fatal Serious Adverse Events of SAEs” listed as a possible side effect of the Moderna vaccine, panic set in. What is rarely included in articles that claim COVID vaccines can cause “serious adverse events” in those with dermal fillers is that one of those three people had a similar reaction after getting the flu shot in years past.
What This Means for You, Vaccines, and Fillers
FDA and medical language can be confusing. The reality is that the lip swelling itself wasn’t a “serious adverse event,” but rather a “medically significant angioedema.” This refers to a rare type of swelling in the soft tissue caused by an allergic or drug reaction. With COVID vaccinations, it seems to happen in an exceptionally small number of people because the vaccine kick-starts the immune response in the body—which is exactly what it’s meant to do. Any bacterial or viral infection that also revs up the immune system might cause the same reaction.
Your immune system, when highly activated, seeks out “foreign objects” in the body. This can cause a temporary inflammation that is 100 percent treatable quickly and easily with oral medications. Ultimately, both The Aesthetics Society and the American Society for Dermatologic Surgery have released statements that decree the risk of swelling is so rare with a COVID vaccine that it is not a sound reason to avoid vaccination.
Moving Forward to a Healthier, More Beautiful Future
Reports of delayed “dermal events” have occurred with all types of fillers for many years and well before the COVID vaccine was available. All are relatively rare. One 2019 study published in Clinical, Cosmetic and Investigational Dermatology detailed how some reactions to hyaluronic acid fillers following flu shots were reported.
The difference between normal swelling after dermal fillers and swelling from an injection is that the latter is delayed. It can happen weeks or even months after a shot. This makes it challenging to predict how common it is or how likely it is to occur. However, any type of filler complication including those stemming from a COVID vaccination are in keeping with what has been seen (again, very rarely) in the past 15 years of studying dermal fillers.
To reduce your odds of experiencing delayed swelling in dermal fillers from a COVID vaccination, only see an expert injector. RefinedMD offers a wide variety of dermal fillers and has the experience and skills you deserve to minimize the risk of any type of side effect. Give us a call today to schedule your appointment.